Allopurinol has been used
to treat gout for well over
3 decades. In addition,
this drug is prescribed to
prevent urate nephropathy
in patients who are receiving cancer
Although allopurinol is usually
well tolerated, numerous reports
have documented a severe and sometimes
fatal reaction to this drug.1-7
The allopurinol hypersensitivity syndrome
occurred in more than 100 patients
between 1970 and 1990.6 In
many cases, the morbidity and mortality
associated with this syndrome
could have been avoided.2 For example,
allopurinol has been given to patients
who have only mild to moderate
Table 1 lists common clinical features
of the allopurinol hypersensitivity
syndrome, such as drug-induced
toxic epidermal necrolysis (Figure).
Instruct patients to immediately stop
taking allopurinol at the first sign of a
rash. The onset of the syndrome is
usually within the first few weeks of
the initiation of therapy—most often
at about 3 to 4 weeks. Mortality associated
with allopurinol hypersensitivity
is about 25%.3
An early report suggested that
thiazide diuretics may be associated
with allopurinol hypersensitivity syndrome
and recommended caution, especially
if the patient has concurrent
renal dysfunction.8 No mechanism for
this possible association has been
When you prescribe allopurinol,
base the dosage on the estimated creatinine
clearance to minimize the risk of
a potentially devastating reaction.1,7,9
The allopurinol metabolite, oxypurinol,
is renally eliminated and accumulates
in patients with decreased creatinine
clearance. Accumulation of oxypurinol
is an important risk factor for the allopurinol
Tables 21 and 39 list 2 sets of
recommendations for dosing allopurinol
based on estimated creatinine
clearance. Table 4 provides the recommended
dosages of intravenous
The only exception to these recommendations
is dosing during the
first 2 or 3 days of prophylactic therapy
for urate nephropathy, before cancer
chemotherapy is initiated.1 Higher
dosages (eg, 600 to 800 mg daily for the first 2 to 3 days11) are given
initially; the dosage is then adjusted
based on the estimated creatinine
clearance if subsequent allopurinol
therapy is required.
1. Hande KR, Noone RM, Stone WJ. Severe allopurinol
toxicity: description and guidelines for prevention
in patients with renal insufficiency. Am J
2. Singer JZ, Wallace SL. The allopurinol hypersensitivity
syndrome: unnecessary morbidity and mortality.
Arthritis Rheum. 1986;29:82-87.
3. Elasy T, Kaminsky D, Tracy M, Mehler PS.
Allopurinol hypersensitivity syndrome revisited.
West J Med. 1995;162:360-361.
4. Hanger HC, Pillans PI. Death following allopurinol
hypersensitivity syndrome. N Z Med J. 1994;
5. Roujeau JC, Kelly JP, Naldi L, et al. Medication
use and risk of Stevens-Johnson syndrome or
toxic epidermal necrolysis. N Engl J Med. 1995;333:
6. Arellano F, Sacristan JA. Allopurinol hypersensitivity
syndrome: a review. Ann Pharmacother. 1993;
7. Hammer B, Link A, Wagner A, Bohm M. Hypersensitivity
syndrome during therapy with allopurinol
in asymptomatic hyperuricemia with a fatal outcome.
Dtsch Med Wochenschr. 2001;126:1331-1334.
8. Young JL, Boswell RB, Nies AS. Severe allopurinol
hypersensitivity: association with thiazides and
prior renal compromise. Arch Intern Med. 1974;134:
9. Aronoff GR, Berns JS, Brier ME, et al. Drug Prescribing
in Renal Failure: Dosing Guidelines for Adults.
4th ed. Philadelphia: American College of Physicians;
10. Aloprim product literature. Physicians' Desk Reference.
56th ed. Montvale, NJ: Medical Economics
11. Insel PA. Analgesics-antipyretics and antiinflammatory
agents and drugs employed in the
treatment of gout. In: Hardman JG, Linbird LE, eds.
Goodman and Gilman's The Pharmacological Basis of
Therapeutics. 9th ed. New York: McGraw Hill; 1996:
12. Meyrier A. Desensitization in a patient with
chronic renal disease and a severe allergy to allopurinol.
Br Med J. 1976;2:458.
13. Fam AG, Paton TW, Chaiton A. Reinstitution of
allopurinol therapy for gouty arthitis after cutaneous
reactions. Can Med Assoc J. 1980;123:128-129.
14. Fam AG, Dunne SM, Iazzetta J, Paton TW.
Efficacy and safety of desensitization to allopurinol
following cutaneous reactions. Arthritis Rheum.
15. Tanna SB, Barnes JF, Seth SK. Desensitization
to allopurinol in a patient with previous failed desensitization.
Ann Pharmacother. 1999;33:1180-1183.